Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Topeka, KS

June 16, 2003Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2003, 7:02 PM CDT for Ottawa County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 7:02 PM CDT (00:02 UTC)
Expired
Jun 16, 2003, 7:30 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS53 KTOP 170002
SVRTOP
KSC143-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 7 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL OTTAWA COUNTY...OR   
  ABOUT 19 MILES SOUTHWEST OF CLAY CENTER...MOVING WEST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  RURAL EASTERN OTTAWA COUNTY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3911 9737 3928 9737 3931 9765 3914 9768

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:35 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 2:35 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
235 PM CDT MON JUN 16 2003

PRECIPITATION CHANCES WEDNESDAY THEN AGAIN OVER THE WEEKEND
ARE THE MAIN FORECAST CHALLENGES.

WEAK UPPER LEVEL WAVE OVER THE CWA CONTINUES TO DRIFT SOUTHWESTWARD.
LATEST VISIBLE SATELLITE AND RADAR IMAGERY SHOWING WDLY/SCT TO
ISOLATED THUNDERSTORMS OVER PRIMARILY THE NORTHWEST 3/4 OF THE CWA.
CU FIELD SUPPORTS THIS TREND AND EXPECT THUNDERSTORMS TO DISSIPATE
BY MID EVENING LEAVING MOSTLY CLEAR SKIES.

MORE CU WILL DEVELOP ACROSS THE CWA ON TUESDAY BUT DONT EXPECT
THUNDERSTORMS TO DEVELOP. SLIGHTLY DRIER AIR SHOULD KEEP CLOUDS A
LITTLE LESS EXTENSIVE THAN TODAY SO WILL GO WITH MOSTLY SUNNY SKIES.
NEXT SHORTWAVE AND FRONT WILL EDGE INTO THE CWA FROM THE NORTH ON
WEDNESDAY. EXPECT ANY PRECIP EFFECTS FROM IT TO OCCUR WEDNESDAY AND
WEDNESDAY EVENING PRIMARILY WITH PEAK HEATING...THEN END WEDNESDAY
NIGHT. ETA IS MUCH FASTER THEN GFS AND WOULD END ANY PRECIP CHANCES
BY EVENING. WILL KEEP CHANCE POPS ACROSS THE CWA WEDNESDAY...THEN
SLIGHT CHANCE WEDNESDAY NIGHT. EXPECT CONVECTION TO PRIMARILY STAY
TO THE SOUTH OF THE CWA THURSDAY AND FRIDAY. NOT A LOT OF CHANGE TO
HIGHS AND LOWS THIS WEEK WITH MID TO UPPER 80S AND LOW TO MID 60S
THE RULE.

ANOTHER STRONGER SHORTWAVE WILL APPROACH THE AREA OVER THE WEEKEND.
COULD SEE SOME SCT CONVECTION IN WAA AND MOISTURE ADVECTION FRIDAY
NIGHT INTO SATURDAY TO THE NORTH AND WEST OF THE CWA...BUT WILL KEEP
OUT CWA DRY FOR NOW. A BETTER CHANCE APPEARS IN STORE FOR THE AREA
SUNDAY AND SUNDAY NIGHT AS SFC FRONT AND SHORTWAVE MOVE INTO THE
CENTRAL PLAINS. FOR NOW WILL GO WITH DRY FCST ON MONDAY AS DRIER AIR
MOVES INTO THE CWA WITH DEPARTING SHORTWAVE TROUGH.

.TOP...NONE.
Hazardous weather outlook, Jun 16, 5:00 AM CDT, 14 hours 2 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE FROM 3 PM UNTIL 9 PM...GENERALLY
NORTH OF INTERSTATE 35. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY...WEDNESDAY NIGHT...AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.